What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 27, 1:11 PM MST, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 27, 1:11 PM MST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
211 PM MDT Sat Jul 27 2019
.SHORT TERM...Tonight through Monday.
Expect mainly isolated thunderstorms and scattered showers in the
Upper Snake River Highlands. Will be most likely in the Island
Park area south through Driggs and Victor. Isolated storms are
also possible across eastern Custer County and northern Butte
County. Much lesser chances will occur through sunset southwest of
those regions. Will have widespread dry conditions on Sunday with
some 20 to 25 mph wind gusts in the Snake River Plain. There will
be a much increased chance of showers and thunderstorms on Monday
as an upper level system moves through Idaho. Temperatures are
expected to remain above normal Sunday and Monday.
GK
.LONG TERM...Tuesday through Saturday.
The trend in the long term is hot conditions with isolated
thunderstorms expected Wednesday through Saturday. Temperatures
are expected to remain above season normals for late July and
early August. GK
&&
.AVIATION... Will have VFR conditions through Sunday. Have isolated
thunderstorms in southeast Idaho this afternoon and evening and have
VCTS at all TAF sites other than Burley and SUN. Sunday will be
clear skies across the board. Expect 10 to 15 knot upvalley
afternoon winds at PIH and IDA and SUN.
GK
&&
.FIRE WEATHER...
A shortwave trough is expected to generate iso to sct showers and
iso t-storms this afternoon across the Central Mntns, northern half
of the Snake Plain (much of Zone 410), and the MT/WY border regions,
with all activity shifting east over time. Hi-res HREF ensemble
members and HRRR offer a reasonable consensus on this scenario.
Unlike yesterday when widespread clouds prevented sfc heating and
destabilization, satellite trends reveal our region has cleared from
the Snake Plain west, and cumulus development is in progress across
the Central Mntns as we warm toward convective temps. Latest SPC
mesoanalysis shows a weak capping inversion of warmer air up around
3,000 feet has nearly mixed out, with SBCAPE (surface instability)
values now 500-1,000 J/kg north/west of the Snake Plain, so we
should be a go for storms. The overall severe wx risk is low, but
rising DCAPE (downdraft instability) values 1,000+ J/kg and still an
"inverted-V" flavor to NAM soundings due to fairly dry low-levels
suggest that storms will be capable of producing gusty/erratic
outflow winds in excess of 45 MPH, and isolated storms north of
Challis are already producing abundant lightning. These will be the
greatest fire wx threats today, especially for Zones 476/410/411. We
still feel comfortable with the iso storm coverage currently in the
forecast, so we will not be issuing a Red Flag. Storms should
largely be out of Zone 476 by 7 PM, ending everywhere by 11 PM.
Sun looks drier and breezy as a westerly zonal flow cuts off monsoon
moisture to our south. Min RHs may drop below 15% critical
thresholds in NE Zone 425, western Zone 410, and the valleys of Zone
476. Winds may also approach critical thresholds in portions of the
Snake Plain, but overall seem a bit marginal for pulling the trigger
on a Red Flag at this time. Zone 476 will be very close across the
valleys, but even here the strongest winds will focus on the mid and
upper slopes, a bit displaced from the driest low-level air in the
valleys. Will headline the near-critical conditions in the FWF, but
here too have opted against a Red Flag. No t-storm issues are
expected, but that will change Mon as another weak shortwave
approaches from the SW. This feature is impossible to clearly
identify upstream today, so confidence in how it will impact our
region is on the low side, but model consensus favors iso to sct
showers/t-storms regionwide Mon afternoon. Will hold storm coverage
at iso for now, but lightning and perhaps gusty winds could again be
risks. The trade-off will be slightly higher RH values and slightly
lower winds, all shy of critical. RHs may dry Tues/Wed, but we will
need to monitor the evolution of monsoon moisture rotating around a
high pressure ridge across the Four Corners. - KSmith/GK
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jul 27, 3:55 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Pocatello ID
455 PM MDT Sat Jul 27 2019
IDZ052-068-069-074-280000-
Arco/Mud Lake Desert ID-Lost River Range ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
455 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER AND CENTRAL
BUTTE COUNTIES UNTIL 600 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grouse, moving southeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Arco, Grouse, Darlington, Moore and Butte City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4375 11384 4390 11368 4382 11300 4351 11328
TIME...MOT...LOC 2254Z 298DEG 21KT 4378 11363
KB
Special weather statement, Jul 27, 4:02 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
502 PM MDT Sat Jul 27 2019
IDZ054-280000-
Lower Snake River Plain ID-
502 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANNOCK...NORTHEASTERN
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 600 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Taber or 16 miles west of Blackfoot, moving southeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Blackfoot, eastern American Falls Reservoir, Fort Hall Buffalo Lodge,
Fort Hall Eagle Lodge, Taber, Springfield, Rockford, Moreland,
Pingree, Pocatello Airport, Fort Hall Townsite, Groveland and
Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with this storm, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
If on or near American Falls Reservoir, move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.
&&
LAT...LON 4318 11290 4336 11268 4319 11223 4290 11259
TIME...MOT...LOC 2300Z 303DEG 18KT 4323 11268
KB
Special weather statement, Jul 27, 4:45 PM MST, 2 hours before
Special Weather Statement
National Weather Service Pocatello ID
545 PM MDT Sat Jul 27 2019
IDZ052-053-065>069-280045-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Teton Valley ID-
Beaverhead/Lemhi Highlands ID-Lost River Range ID-
Lost River Valleys ID-
545 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...JEFFERSON...
NORTHEASTERN BUTTE...NORTHWESTERN MADISON AND CLARK COUNTIES UNTIL
645 PM MDT...
At 544 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Kilgore to 6 miles
northwest of Dubois to 14 miles west of Northwest Inl. Movement was
east southeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Dubois, Idmon, Henrys Lake, Terreton, Mud Lake, Parker, Hamer,
Spencer, Shotgun Village, Egin, Ponds Lodge, Kilgore, Monteview,
Plano, Island Park Village, Macks Inn, Northwest Inl, Last Chance,
Island Park Reservoir and Ashton Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4368 11223 4395 11335 4423 11289 4423 11282
4428 11281 4448 11252 4445 11239 4454 11235
4457 11229 4452 11210 4456 11187 4451 11183
4456 11168 4454 11147 4464 11152 4470 11149
4471 11142 4476 11139 4449 11109 4430 11109
TIME...MOT...LOC 2344Z 285DEG 37KT 4454 11179 4422 11234 4393 11301
KBSpecial weather statement, Jul 27, 4:58 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pocatello ID
558 PM MDT Sat Jul 27 2019
IDZ052-068-069-280100-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
558 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND
NORTHWESTERN BINGHAM COUNTIES UNTIL 700 PM MDT...
At 556 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arco, moving southeast at 20 mph.
Half inch hail and winds to around 40 mph will be possible with this
storm.
Locations impacted include...
Arco, Central Inl, Southwest Inl, Butte City and Big Southern Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4362 11340 4377 11323 4362 11270 4331 11305
TIME...MOT...LOC 2356Z 311DEG 18KT 4365 11323
KB
Special weather statement, Jul 27, 5:46 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Pocatello ID
646 PM MDT Sat Jul 27 2019
IDZ052-053-062>068-280145-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Beaverhead/Lemhi Highlands ID-
Blackfoot Mountains ID-Lost River Valleys ID-
646 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON...FREMONT...
JEFFERSON...EAST CENTRAL BUTTE...NORTH CENTRAL BONNEVILLE...
MADISON...EASTERN CLARK AND EAST CENTRAL BINGHAM COUNTIES UNTIL 745
PM MDT...
At 644 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of West Entrance to near St
Anthony to 9 miles west of Roberts. Movement was southeast at 35 mph.
Winds to around 40 mph will be possible with these storms. Pea size
hail will also be possible with the stronger embedded storms.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ashton, Dubois, Felt, Ririe Reservoir,
Idmon, Henrys Lake, Terreton, Marysville, Lorenzo, Ammon, Iona, Sugar
City, Ucon, Menan, Teton, Ririe and Roberts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with these storms, and may
lead to ponding on roadways.
&&
LAT...LON 4383 11115 4335 11190 4391 11278 4452 11183
4451 11183 4456 11168 4454 11147 4459 11152
4464 11152 4467 11147 4470 11149 4471 11142
4476 11139 4462 11122 4458 11123 4457 11118
4449 11109 4413 11109 4412 11105 4392 11105
TIME...MOT...LOC 0044Z 292DEG 24KT 4456 11105 4403 11173 4368 11231
KBSpecial weather statement, Jul 27, 6:14 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pocatello ID
714 PM MDT Sat Jul 27 2019
IDZ052>054-058-062-280215-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
714 PM MDT Sat Jul 27 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN BONNEVILLE AND CENTRAL BINGHAM COUNTIES UNTIL 815 PM
MDT...
At 713 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Idaho Falls, moving southeast at 15 mph.
Pea size hail and winds to around 40 mph will be possible with this
storm.
Locations impacted include...
Idaho Falls, Goshen, Ammon, Shelley, Iona, Ucon, Firth, Basalt and
Osgood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with this storm, and may
lead to ponding on roadways.
&&
LAT...LON 4349 11250 4369 11226 4353 11178 4321 11212
TIME...MOT...LOC 0113Z 301DEG 14KT 4353 11229
KB